Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Feeling weak, nausea, loss of appetite. Dr advised LFT. Elevated SGOT/SGPT. Is it due to antibiotics ?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11692 Questions

Age: 32, Height: 5'7", Weight: 58Kgs

I used to have quite a few stomach upsets in the last 1 year.

7 weeks back: I had dyssentry. My doctor diagnosed amoebic colitis and certain medications (which included lot of antibiotics). It took me 3 weeks to be get recovered from dyssentry. I was back to normal.

3 weeks back: I had a tooth root canal treatment. This again had the dosage of antibiotics. I took antibiotics for 1 week in this process.

2 weeks back: I started to feel a lot weak, nauseatic and loss of appetite. I went to my doctor. He said I have developed oral thrush and asked me to go for LFT and HIV test. HIV was negative. LFT test, i had SGOT (64) and SGPT (126) elevated. I went for ultrasound the same day and everything was normal. My doctor said, liver enzymes elevation is drug induced due to lot of antibiotics. He didn't give me any specific medication but antacid liek Rantac and said it would take 4-6 weeks to recover.

Current Situation:
I still have lot of weakness, loss of appetite and acidity in the stomach which produces gas. I cannot concentrate properly as its been 2 weeks and I don;t feel comfortable.

1. Is it true that my current problems (weakness, loss of appetite etc) are due to the elevated SGOT/SGPT?
2. Is it true that enzyme elevation has happended due to antibiotics?
3. Is it to true that it would take 4-6 weeks to gain my strength back?
4. Would you suggest me for anything?

Wanted to know your thoughts as am very depressed. Please Help!!

Posted Tue, 5 Jun 2012 in Liver and Gall Bladder
Answered by Dr. Rakhi Tayal 11 hours later
Thanks for posting your query.
I will try to help you to the best of my knowledge-
1. The symptoms you are having are likely to be due to post infection growth lag or due to mildly raised liver enzymes. Maintaining a good nutrition with plenty of XXXXXXX vegetables and fruits will help in early recovery. You can add Vitamin C supplements to your diet to boost your immune system.
2. Taking repeated courses of antibiotics do cause stress on the liver and may result in such mild rise of hepatic enzymes.
3. Yes, you will recover spontaneously in 6-8 weeks.
4. Stop worrying. This is just a minor problem. Do a regular exercise and concentrate on having a healthy diet for an early recovery.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Feeling weak, nausea, loss of appetite. Dr advised LFT. Elevated SGOT/SGPT. Is it due to antibiotics ? 3 hours later
Thanks Doctor.

You answer did give me a lot of confidence.

Actually due to my weakness, my regular life is disturbed. I cannot go to office as I cannot concentrate on anything. I feel weak mainly in my legs in muscles and cannot stand for more than 10 mins. I am non alcoholic.
I have one more question though.
Is it true that my weakness will recover only when those enzymes will come down to normal levels?

Thanks Again.
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for writing again.
The weakness you are feeling is more likely to be due to a past history of illness. The lowering of the enzymes will be helpful but it does not seem to be the sole reason of the tiredness.
Taking a good diet and a moderate exercise regimen will do you good. After every infective illness it takes some time for the body to recover. Please do not worry.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor